|HELP URGENT Anemia in the hospital
Oct 2, 2002
Dear Dr. Bob:
My partner is in currently in the hospital for four days now with probable CMV and possible residual PCP infection. Two months ago, his initial CD4 10 & vl 52,000. He has been on HAART for exactly one month. His white count is rapidly rising and his doctors feel that he is experiencing immune reconstitution, we are now awaiting his new CD4 & VL.
He is currently being treated with Kaletra Viread and Combivir and Foscarnet. Unfortunately, his Hemoglobin has come back twice at 6.8 for the past day and a half. His doctor wants hime to have a transfusion, but of course we are extremely reluctant. He just received a dose of 20,000 units of Procrit yesterday and is also taking an iron supplement. Is it safe for him to refuse the transfusion and give the procrit a couple of days to kick in hopefully? At what point should we give in and accept the transfusion. We are totally beside ourselves and don't know what to do!!! Please help us. Thank you so much for any assistance.
Response from Dr. Frascino
His anemia is severe and most likely the result of multiple overlapping causes including:
Your partner needs the very close supervision of an HIV/AIDS specialist at this critical time.
Should he have a transfusion? Transfusions can be life saving for severe anemia. Yes, they do have their drawbacks, including the fact that they are immunosuppressive and their beneficial effects are often short-lived; however, that should not preclude their use in cases of severe anemia.
Should you wait a few days for the Procrit to kick in? No, I would not recommend that, because Procrit's effect takes weeks, not days. Maximum effects may take 6-8 weeks.
Should your partner stay on the Procrit? Absolutely. Procrit has been shown to decrease transfusion requirements in HIV and cancer. Your partner's dose may be low. We recommend starting at 40,000 units per week and adjusting up or down based on the response to treatment. The iron supplements are also very important, as iron is a crucial component of red blood cells. Procrit will stimulate the production of new cells and iron must be present for the manufacturing process.
I know this is a very frightening time for you both. Work closely with your HIV specialist, and realize many HIV-positive folks have been in situations very similar to yours. And with proper care, they made truly amazing recoveries. Immune reconstitution is the key. Aggressively looking for and treating opportunistic infections and anemia is essential as well.
Write back with additional questions. Stay hopeful. We are all in this together.
severe itching as a reaction to blood transfusions?
Is my hemoglobin low for procrit?
- Is White Tongue An Acute Symptom Of HIV?
- Can AIDS Be Transmitted Through Picking Your Nose?
- Achy Balls After Licking Penis Worried I Have HIV
- Itchy Vagina After Touching Skin Sign Of HIV AIDS
- Sore Testicles After Giving Handjob Worried I Have HIV
- Stinging Pain After Precum Touching Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.